Blood test quandary!

Hi, I've been following this forum for some months, since I've begun to have problems, and have found it really useful and interesting. I'm now wondering whether you could help me with some advice please for my situation?

I was diagnosed with hypothyroidism in 1994 and for the last twenty years or so have been stable on the dosage of 200mcg of Levothyroxine, occasionally adjusting slightly in response to annual blood tests but the dosage was working fine.

At 56, I've gone through the menopause so am a bit less 'in tune' with my body and health than I used to be, but I am now in a quandary about my thyroid situation.

I changed doctors after moving house last year, and following a routine blood test in October my new GP immediately reduced my prescription from 200mcg to 75mcg. I queried it at the time as this seemed very drastic, but was told that the blood test results showed I was on much too high a dose and the prescription wouldn't be changed.

I went back to the surgery in March as I was feeling really lethargic, was struggling to find the right words in conversation and had various other vague things not right - I have also piled on weight, acquiring a bloated abdomen that makes me look about six months pregnant, despite eating less and less. (I've always been a UK size 10 - 12, but now none of my clothes fit and I'm mostly in loose tops to try and disguise the blubber. I don;t recognise my body in the mirror).

I saw a different GP who arranged another blood test, but as this shows that TSH has satisfactorily increased after the huge reduction in dosage, it seems that the decision was vindicated, and the prescription won't be changed!

Here are the results of the last two blood tests referred to:

Oct 16 TSH level0.12 mIU/L Abnormal result 0.3 - 5mIU/L

Oct 16 Free T4 level26.4 pmol/L Abnormal result 12 - 22pmol/L

Mar 17 TSH level2.18 mu/L 0.27 - 4.2mu/L

Mar 17 Free T4 level14.1 pmol/L 12 - 22pmol/L

(I know about the taking the medication first thing in the morning, and on an empty stomach so the results that I have are as accurate as they can be I think.) Nothing else has been tested for.

I have increased my Levo dosage back up to 175mcg in desperation, using the supply of tablets I've been given but this will soon run out as I'm taking 100mcg more than I've been prescribed. My lethargy is improving, and my mental capacity is becoming less foggy, but the rolls of fat look like they're here for good, though I know it's going to take a while for this yo-yoing with the dosage to settle properly, and if the doctor won't put the dosage back up formally, I don't know what I'm going to do.

I haven't been back to the doctor to tell her yet but will be making an appointment for next week and just wanted some advice beforehand.

I believe the drastic reduction in Levo has been detrimental to my health and wellbeing, and shouldn't have happened in the first place, let alone be continuing. Should I ask to be referred to an endocrinologist or will that lead me even further down the path of prescribing according to blood test results rather than looking at and listening to me?

If I arrange for private blood tests, should I wait until I've been taking a consistent dose for six weeks or more to ensure that the results are accurate?

I am finding it very strange after taking two tiny tablets happily every day for years without thinking at all about hypothyroidism to suddenly finding my whole life is affected by it and the medication that's supposed to keep it under control.

Any comments or advice very much appreciated.

Thank you

Skip

Featured Content

Living with a thyroid disease?

Connect with people like you to get support, advice and tips towards improving your health.

Get started

Featured by HealthUnlocked

4 Replies

oldestnewest
  • I am so sorry your new doctor has messed you up, and apparently knows nothing. I get really irritated reading they do things like this, and no, it should not happen. I'm sure someone else will be along to recommend the best course of action, but I do know that you'd be best waiting to test your blood till you've had 6 weeks on your adjusted dose. I do hope things will be sorted out for you and you get back to your optimal dose.

  • Your first results showed t4 slightly over range but without knowing what your t3 was your doctor should not have said you were over medicated but then ignorance seems rife where thyroid is concerned, worship TSH results which were never meant as more than a guide and chuck common sense and symptoms out the window grrrrr. You were obviously right to query reduction, imho without ft3 it shouldn't have been, but even so reduction of 25 would have been the most needed to fit their ranges.

    there is a article by Dr Taft??? Saying TSH 1 or below and t4 can be up as far as 28 as long as ft3 is within range, if you ask someone with working brain can tell you where to get it to show your GP... sorry really got to go but the wise ones will hopefully respond soon

  • FranFD,

    Dose adjustments are usually in 25mcg increments, your dose shouldn't have been slashed by 125mcg in one go and you shouldn't have increased it by 100mcg.

    You were very mildly overmedicated to have FT4 over range and although TSH was below range it was not suppressed. A 25mcg dose reduction would have been more than sufficient at that time. You are a little undermedicated now to have TSH 2.18 and FT4 low in range but again, 25mcg dose increase to 100mcg would probably have been sufficient. You are likely to be overmedicated on 175mcg.

    The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 1.0 or lower with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email louise.roberts@thyroiduk.org.uk if you would like a copy of the Pulse article to show your GP.

  • Thank you for your comments, I've also had a private message with some good advice so I'll be taking heed of it all.

You may also like...